by Neil Bauman, Ph.D.
A man wrote:
I know this is hard, but can you suggest any particular anti-depressant in place of Clomipramine that possibly wouldn’t increase my tinnitus. I realise I’ve got to have something. I’m afraid I fared badly on the newer drugs such as Prozac, so it looks as though I will have to have keep on the tri-cyclics. I just know the Clomipramine is making it worse, as after 5 to 6 hrs the tinnitus seems to noticeably go down a bit. Similarly when I had to bump up the dose, I noticed an increase in my tinnitus (and it started waking me up too).
Of all the tri-cyclic anti-depressants, Clomipramine is probably the worst in regards to tinnitus (and other ototoxic side effects too). Amitriptyline runs a close second in both regards. A number of people have told me they get “screaming tinnitus” whenever they take Amitriptyline.
The good news is that when you get off either of these two drugs, the tinnitus generally seems to go away.
Tri-cyclics that I would rate “medium” for tinnitus include Amoxapine and Imipramine.
Tri-cyclics that, in my opinion, have the least likelihood of causing tinnitus in the “average” person, or making their existing tinnitus worse, include Desipramine, Dothiepin, Doxepin, Nortriptyline, Protriptyline and Trimipramine.
What I’d suggest is that you and your doctor work together and try these various “least likely” tri-cyclics and see whether they both help your depression, and, at the same time, don’t make your tinnitus worse. Just be aware that even these can all cause tinnitus in some people, but probably not all that often, or as severe, when compared to the others.